Alert archive / South Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 20, 2024, 3:44 PM CDT for Lyon County, Sioux County, Iowa; Hutchinson County, Lincoln County, Turner County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2024, 3:44 PM CDT (20:44 UTC)
- Expired
- Jun 20, 2024, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, IA, Sioux County, IA, Hutchinson County, SD, Lincoln County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:50 PM CDT | FLASH FLOOD | 3 Nne Canton, SD | Photos show several rural roads with water flowing over them. |
| Jun 20, 6:45 PM CDT | RAIN 3.7 | Davis, SD | Social media report as of 6:45 pm rainfall. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WGUS53 KFSD 202044
FFWFSD
IAC119-167-SDC067-083-125-202345-
/O.NEW.KFSD.FF.W.0005.240620T2044Z-240620T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
344 PM CDT Thu Jun 20 2024
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southwestern Lyon County in northwestern Iowa...
Northwestern Sioux County in northwestern Iowa...
Southeastern Hutchinson County in southeastern South Dakota...
Central Lincoln County in southeastern South Dakota...
Turner County in southeastern South Dakota...
* Until 645 PM CDT.
* At 344 PM CDT, Emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1.5 and 3
inches of rain have fallen. Additional rainfall amounts up to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Canton, Parker, Lennox, Freeman, Worthing, Inwood, Marion, Viborg,
Menno, Doon, Hurley, Chancellor, Alvord, Davis, Fairview and
Newton Hills State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4324 9762 4335 9747 4342 9726 4339 9673
4341 9618 4331 9611 4319 9638 4314 9688
4314 9716 4317 9716 4317 9756
FLASH FLOOD...OBSERVED
$$
Kalin2 follow-up statements
417
WGUS73 KFSD 202208
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
508 PM CDT Thu Jun 20 2024
IAC119-167-SDC067-083-125-202345-
/O.CON.KFSD.FF.W.0005.000000T0000Z-240620T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Sioux IA-Hutchinson SD-Lincoln SD-Turner SD-
508 PM CDT Thu Jun 20 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS
EVENING FOR SOUTHWESTERN LYON, NORTHWESTERN SIOUX, SOUTHEASTERN
HUTCHINSON, CENTRAL LINCOLN AND TURNER COUNTIES...
At 508 PM CDT, emergency management reported thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Canton, Parker, Lennox, Freeman, Worthing, Inwood, Marion, Viborg,
Menno, Doon, Hurley, Chancellor, Alvord, Davis, Fairview and
Newton Hills State Park.
While most of the rain has ended, water will take some time to run
off into ditches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4324 9762 4335 9747 4342 9726 4339 9673
4341 9618 4331 9611 4319 9638 4314 9688
4314 9716 4317 9716 4317 9756
FLASH FLOOD...OBSERVED
$$
Weisser154
WGUS73 KFSD 202341
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
641 PM CDT Thu Jun 20 2024
IAC119-167-SDC067-083-125-202351-
/O.EXP.KFSD.FF.W.0005.000000T0000Z-240620T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Sioux IA-Hutchinson SD-Lincoln SD-Turner SD-
641 PM CDT Thu Jun 20 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR
SOUTHWESTERN LYON, NORTHWESTERN SIOUX, SOUTHEASTERN HUTCHINSON,
CENTRAL LINCOLN AND TURNER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4324 9762 4335 9747 4342 9726 4339 9673
4341 9618 4331 9611 4319 9638 4314 9688
4314 9716 4317 9716 4317 9756
$$
IGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:55 PM CDT, 49 minutes earlier. Its key messages:
- Showers and weak thunderstorms persist across the area this afternoon. Additional storms are expected this evening which could be strong to severe along and west of the James River. Damaging winds to 60 mph and large hail up to the size of quarters are the primary hazards.
- Multiple rounds of showers and thunderstorms tonight through Friday night will contribute to a heavy rain risk. A broad 2 to 4 inches is expected with isolated higher amounts up to 5 to 8 inches possible north of I-90. Flash Flooding is also possible with the heavy rain.
- The Flood Watch has been expanded to encompass the majority of the area and is in effect until 7 am Saturday morning.
- Strong to severe storms are again possible on Saturday. Some uncertainty remains in where storms will develop but large hail to the size of golf balls, damaging winds to 60 mph, and a few tornadoes are possible.
- Dry weather returns for the weekend but rain chances are uncertain next week.
Area forecast discussion, Jun 20, 2:55 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
255 PM CDT Thu Jun 20 2024
.KEY MESSAGES...
- Showers and weak thunderstorms persist across the area this
afternoon. Additional storms are expected this evening which could
be strong to severe along and west of the James River. Damaging
winds to 60 mph and large hail up to the size of quarters are the
primary hazards.
- Multiple rounds of showers and thunderstorms tonight through
Friday night will contribute to a heavy rain risk. A broad 2 to 4
inches is expected with isolated higher amounts up to 5 to 8 inches
possible north of I-90. Flash Flooding is also possible with the
heavy rain.
- The Flood Watch has been expanded to encompass the majority of the
area and is in effect until 7 am Saturday morning.
- Strong to severe storms are again possible on Saturday. Some
uncertainty remains in where storms will develop but large hail to
the size of golf balls, damaging winds to 60 mph, and a few
tornadoes are possible.
- Dry weather returns for the weekend but rain chances are uncertain
next week.
&&
.DISCUSSION...
Issued at 254 PM CDT Thu Jun 20 2024
Scattered showers and embedded thunderstorms continue across the
area this afternoon. So far, an additional quarter to half inch of
rain has fallen through the first half of the afternoon hours with
isolated amounts up to around an inch. Expect another quarter to
half an inch of rain through the rest of the afternoon hours. A mid
level wave currently over the four corners area will push into the
Plains this evening and night, bringing renewed chances for
thunderstorms and heavy rainfall. As the wave ejects, the low level
jet (LLJ) will strengthen which will also further strengthen warm
air advection (WAA) across the area. The warm advective ascent will
reside beneath the right entrance region of an upper level jet
streak, promoting more then sufficient lift across the area. A
mesoscale convective system (MCS) looks to develop across western
Nebraska this evening and track eastwards into the forecast area.
While the lift will be more then enough to sustain storms,
instability is questionable as a surface warm front looks to reside
south of the forecast area. This signals that storms will transition
from surface based (double check) in Nebraska to elevated in South
Dakota. Instability will wane to around 1,000 J/kg of CAPE but long
skinny CAPE profiles in a highly moist atmosphere will set the stage
for heavy rainfall tonight. More details can be found in the
hydrology section. Skinny CAPE profiles will still contribute to a
strong to severe storm risk. Shear will be sufficient with deep
layer shear values up to 40-50 knots and 50-60 knots of 0-10 km
shear. However, with low end instability in place along with waning
values of both DCAPE and 0-7 km theta-e difference, think the MCS
will most likely be on a down trend as it enters the forecast area.
Damaging wind gusts up to 60 mph along with large hail up to the
size of quarters is possible along and west of the James River. With
weak instability in place, the storms will not completely fizzle out
but remain sub severe, further contributing to the previously
mentioned heavy rain risk. Low temperatures will only fall to the
60s overnight.
No break in storm and heavy rain potential as a Maddox Frontal
pattern persists aloft. The warm front will finally push northwards
into the forecast area but how far north the boundary pushes remains
uncertain. However, the anomalously moist environment will persist
which will again yield another day of heavy rainfall. More can be
found on this potential in the hydrology section. Turning to the
severe weather side of things, the right entrance region of an upper
level jet streak will remain overhead while 850 mb flow remains
southerly through the day, continuing to advect sufficient moist
inflow into any storm that develops. Cloud cover is also a bit
uncertain as cloudy skies look to persist north of the boundary with
clearer skies south of it. Dew points will further moisten to the
70s while high temperatures warm to the upper 70s along highway-14
to mid to upper 80s along and south of I-90. Although mid level
lapse rates will only be on the order of moist neutral, steeper low
level lapse rates will contribute to strong instability on the order
of 2,000 to 3,000 J/kg of CAPE. With the right entrance of an upper
level jet streak overhead, sufficient deep layer vertical shear is
expected on the order of 30-40 knots. However, hodograph reveal
larges shear values above 6 km which could allow for a large hail
threat, potentially up to the size of golf balls in the strongest
storm. On top of the threat for large hail, an tornado is also
possible along the warm front. Hodographs do not show much low level
curvature during the daylight hours but baroclinically driven
vorticity on the warm front may allow a tornado to develop. DCAPE
values up to around 1,000 J/kg could allow for damaging wind gusts
up to 60 mph in any storm that is able to fire in the open warm
sector. Another short wave trough will push into the forecast area
during the evening hours which will develop additional storms. With
a relatively uncapped atmosphere, widespread showers and storms look
to develop. This could turn down the severe weather side of this
event and focus more on the heavy rainfall aspect. Heavy rainfall
will continue through the overnight hours before any chance for rain
finally moves east of the forecast area Saturday morning.
After remaining showers move out Saturday morning, a dry weekend
looks to be in store with highs into the 70s and 80s with lows down
to the 60s. Additional chances for rain are possible next week but
details are too uncertain to say at this point.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1245 PM CDT Thu Jun 20 2024
Scattered showers and thunderstorms continue across the area early
this afternoon. Ceilings are a mix of VFR all the way down to IFR
with one or two locations showing LIFR ceilings. Visibilities are
also erratic as visibilities down to IFR levels is reported in
falling rain while VFR in rain free areas. The showers and
thunderstorms are moving northeastwards which will push the heaviest
rain away from most TAF sites over the next several hours. However,
isolated development is possible through the rest of the afternoon
hours.
Additional thunderstorms are expected to move in from north central
Nebraska and central South Dakota during the evening hours. These
storms may produce strong winds gusts with them. The storms look to
stay mainly along and north of I-90 through the evening and
overnight hours. However, MVFR to IFR ceilings will continue through
the overnight hours and into tomorrow morning. Light showers, low
ceilings, and southeasterly flow turning southerly will finish out
the TAF period.
&&
.HYDROLOGY...
Issued at 254 PM CDT Thu Jun 20 2024
An anomalously moist airmass will be in place this evening and night
as precipitable water (PWAT) values increase up to around 2 inches.
This places this airmass in the 90th to 97.5th percentile per the
NAEFS ensemble. Warm cloud depths will be more then sufficient up to
12,000 to 13,000 ft, further increasing confidence in heavy rain
potential. Latest hi-res guidance has come in with quite a bit of
rain with amounts up to 1-3 inches through Friday morning. Isolated
higher amounts are possible, especially along and north of I-90
where guidance is consistent in where the heaviest rain will fall.
CAMS show this in the incoming MCS but also show a warm advective
wing out ahead of the MCS. This will result in the highest rainfall
totals that may exceed 3 inches due to a longer duration of heavy
rainfall over a specific location.
The Maddox Frontal pattern continues through Friday. Although the
warm fronts location is uncertain at this time, another round of
heavy rainfall is expected as another ridge ridging shortwave trough
pushes into the Northern Plains. The environment will only further
moisten as PWAT values rise to the 99th percentile of climatology
per the NAEFS ensemble. Mean flow will be roughly parallel to the
warm front which could result in repeated thunderstorm development
along the boundary during the afternoon hours. As the shortwave
trough arrives during the evening hours, additional storms are
expected as a cold front moves through the area. Another 1-3 inches
are expected through the duration of Friday with isolated higher
amounts possible. The isolated higher amounts will again be
dependent on where the warm front sets up.
Rainfall totals for the entire event will be quite high with a broad
2 to 4 inches expected along with the potential for 5 to 8 inches
north of I-90. Given saturated soils in place, Flash Flooding is
possible.
With the expected rainfall, river flooding appears likely but will
ultimately depend on where and how much rain falls. Some guidance
would suggest moderate to major flooding is possible across portions
of the forecast area.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 8 PM CDT this evening through Saturday
morning for SDZ038>040-050-052>071.
MN...Flood Watch from 8 PM CDT this evening through Saturday
morning for MNZ071-072-080-081-089-090-097-098.
IA...Flood Watch from 8 PM CDT this evening through Saturday
morning for IAZ001>003-012>014.
NE...None.
&&
DISCUSSION...Meyers
AVIATION...Meyers
HYDROLOGY...MeyersHazardous weather outlook, Jun 20, 5:44 AM CDT, 10 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 544 AM CDT Thu Jun 20 2024 SDZ050-057-063-211130- Gregory-Brule-Charles Mix- 544 AM CDT Thu Jun 20 2024 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Showers and isolated storms will continue to spread in this morning. Severe weather is not expected but locally heavy downpours may occur. Another round of showers and storms is expected to spread in from central South Dakota tonight. Isolated strong to severe storms are possible tonight with the greatest risk from 8 PM through midnight. Large hail to half dollar size and damaging wind gusts to 65 mph are the main threats possible with the strongest storms, along with a low risk for tornadoes. Heavy downpours may lead to flash flooding overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and storms is likely Friday night with scattered strong to severe storms possible. All hazards are possible with storms Friday night, including flash flooding. By Saturday, a widespread 2 to 4 inches of rain is expected with isolated amounts of 6 or more inches. Multiple periods of locally heavy rainfall means ponding of water and rises in area streams and creeks are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday night. IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-058>062- 064>070-211130- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison- Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay- 544 AM CDT Thu Jun 20 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and isolated storms will continue to spread in this morning and afternoon. Severe weather is not expected but locally heavy downpours may occur. Another round of showers and storms is expected to spread in from central South Dakota tonight. While severe storms are not expected at this time, heavy downpours may lead to flash flooding overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and storms is likely Friday night with scattered strong to severe storms possible. All hazards are possible with storms Friday night, including flash flooding. By Saturday, a widespread 2 to 4 inches of rain is expected with isolated amounts of 6 or more inches. Multiple periods of locally heavy rainfall means ponding of water and rises in area streams and creeks are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday night. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-211130- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 544 AM CDT Thu Jun 20 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Aside from a few stray showers today, no hazardous weather is expected during the day. Another round of showers and storms may spread in from central South Dakota and Nebraska tonight, but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and storms may track through the region Friday night with isolated strong to severe storms possible. All hazards are possible with storms Friday night, including flash flooding. By Saturday, a widespread 1 to 3 inches of rain is expected with isolated amounts of 4 or more inches. Multiple periods of locally heavy rainfall means ponding of water and rises in area streams and creeks are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:26 AM CDT | Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 64 hr |
| Jun 20, 5:05 PM CDT | Flash Flood Warning | FSD | Lyon, Osceola | 3 hr |
| Jun 20, 6:14 PM CDT | River Flood Warning | FSD | Lyon | 7 days |
| Jun 20, 7:50 AM CDT | River Flood Warning | FSD | Lincoln, Turner | 10 days |
| Jun 20, 9:59 AM CDT | River Flood Warning | FSD | Clay | 11 days |
| Jun 20, 4:43 PM CDT | River Flood Warning | FSD | Lincoln | 21 days |
Nearby
Flash Flood Warnings in South Dakota, 2024Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.